Tennessee, 2012Dust Devil in Tennessee, August 12, 2012
August 12, 2012 · NWS MEG · 1 event in 1 county or zone
A dust devil developed in a field in Weakley County and caused some damage near Dresden.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil developed in a field in Weakley County and caused some damage near Dresden.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 12, 11:12 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 11:12 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT SUN AUG 12 2012
.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.
JCL
&&
.DISCUSSION... /ISSUED 1008 AM CDT SUN AUG 12 2012/
SKIES ARE MOSTLY SUNNY OVER MUCH OF THE FORECAST AREA THIS MORNING
BUT CLOUDS ARE STARTING TO INCREASE OVER WESTERN SECTIONS.
TEMPERATURES CURRENTLY RANGE FROM THE MID 70S TO LOWER 80S. COLD
FRONT CURRENTLY EXTENDS FROM EASTERN NEBRASKA THROUGH CENTRAL
KANSAS AND INTO THE TEXAS PANHANDLE. A FEW SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FROM ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST OKLAHOMA. MOST OF
THIS RAIN SHOULD REMAIN WEST OF THE FORECAST AREA THIS AFTERNOON.
CURRENT FORECAST LOOKS GOOD SO NO UPDATES ARE NEEDED AT THIS TIME.
ARS
PREV DISCUSSION... /ISSUED 628 AM CDT SUN AUG 12 2012/
SURFACE HIGH PRESSURE CENTERED OVER THE MID SOUTH THIS MORNING
WILL SHIFT EASTWARD THROUGH THE DAY. THIS SHOULD RESULT IN ONE
MORE PLEASANT WEATHER DAY WITH DRY CONDITIONS AND NEAR NORMAL
TEMPERATURES ALONG WITH SEASONABLY LOW HUMIDITY VALUES.
A ROBUST MID LEVEL SHORTWAVE NOTED ON THE LATEST WATER VAPOR
IMAGERY ACROSS THE CENTRAL PLAINS WILL APPROACH THE MID SOUTH AND
MOVE ACROSS THE AREA MONDAY AND MONDAY NIGHT. AS SURFACE HIGH
PRESSURE MOVES EAST...RETURN SOUTHERLY FLOW WILL BECOME
ESTABLISHED TONIGHT AND ALLOW FOR A QUICK RETURN OF RICH LOW LEVEL
MOISTURE. THIS MOISTURE RETURN WILL BE AIDED BY A STRENGTHENING
LOW LEVEL JET STREAK (LLJ) THAT WILL DEVELOP TO OUR WEST TONIGHT
AND SHIFT EASTWARD ON MONDAY. INCREASING ASCENT ASSOCIATED WITH
THE LLJ WILL SUPPORT DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS LATER TONIGHT TO THE WEST OF THE MISSISSIPPI
RIVER...MOST LIKELY STRETCHING FROM THE ARKLATEX INTO SOUTHERN
MISSOURI. HAVE MAINTAINED SLIGHT CHANCE TO CHANCE POPS TONIGHT
OVER PORTIONS OF THE MISSOURI BOOTHEEL AND EASTERN ARKANSAS...MOST
LIKELY AFTER MIDNIGHT.
AS THE SHORTWAVE MOVES SOUTHEAST IT WILL HELP TO STRENGTHEN
SURFACE LOW PRESSURE THAT WILL MOVE FROM THE NORTHERN PLAINS TODAY
INTO THE MIDDLE MISSISSIPPI VALLEY AND MIDWEST STATES THROUGH
MONDAY. A COLD FRONT WILL EXTEND SOUTHWESTWARD FROM THE SURFACE
LOW BACK INTO THE SOUTHERN PLAINS LATER TONIGHT. THIS FRONT SHOULD
MOVE SOUTHEAST ACROSS THE MID SOUTH MONDAY AND MONDAY NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF
THE FRONT AS WEAK HEIGHT FALLS ASSOCIATED WITH THE MID LEVEL
SHORTWAVE OVERSPREAD THE FORECAST AREA ON MONDAY. INCREASING DEEP
LAYER SHEAR EXCEEDING 30 KTS COMBINED WITH MODERATE INSTABILITY
SHOULD SUPPORT THE POTENTIAL FOR MULTICELL CLUSTERS AND
POTENTIALLY A FEW SUPERCELLS. A FEW SEVERE STORMS WILL BE
POSSIBLE WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. THE
COLD FRONT SHOULD PUSH SOUTH OF THE FORECAST AREA BY TUESDAY
MORNING BEFORE STALLING OUT. SURFACE HIGH PRESSURE WILL BUILD BACK
OVER THE AREA FOR TUESDAY AND TUESDAY NIGHT WITH A RETURN TO DRY
AND SLIGHTLY COOLER WEATHER.
ANOTHER WEAK MID LEVEL SHORTWAVE WILL APPROACH THE REGION IN
NORTHWEST FLOW ALOFT ON WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE
WILL BE DRAWN NORTHWARD ACROSS WESTERN PORTIONS OF THE AREA AND
WILL BE LIFTED OVER THE STALLED FRONT TO THE SOUTH. THIS MAY
RESULT IN ISOLATED MAINLY ELEVATED CONVECTION. THE BULK OF THIS
ACTIVITY MAY REMAIN SOUTH OF OUR FORECAST AREA.
THE FRONT SHOULD FINALLY LIFT BACK NORTH ACROSS THE REGION AS A
WARM FRONT ON THURSDAY AND THURSDAY NIGHT AS ANOTHER MORE
SIGNIFICANT SHORTWAVE APPROACHES FROM THE NORTHWEST. THIS WILL
RESULT IN INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE STRONGER SHORTWAVE WILL CONTINUE SOUTHEAST ACROSS THE AREA BY
FRIDAY AND FRIDAY NIGHT AND WILL FORCE A STRONG COLD FRONT ACROSS
THE AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND AHEAD OF THIS FRONT. BEHIND THE FRONT...CANADIAN HIGH PRESSURE
WILL BUILD FOR NEXT WEEKEND BRINGING A RETURN TO DRY AND MUCH
COOLER WEATHER FOR THE END OF THE EXTENDED FORECAST PERIOD.
JLH
&&
.AVIATION...
18Z TAF CYCLE (12/18Z-13/18Z)
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A COLD
FRONT WILL APPROACH FROM THE NORTHWEST BY LATE TONIGHT WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS SPREADING INTO THE REGION...MENTIONED
VCSH / VCTS FOR NOW. WINDS THIS AFTERNOON MOSTLY S-SW AT 4-9
KTS. WINDS DECREASING SLIGHTLY IN MOST PLACES THIS EVENING...THEN
GRADUALLY INCREASING BY LATE TONIGHT BECOMING SW 7-12 KTS MONDAY
MORNING.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 72 92 71 89 / 10 40 20 10
MKL 64 90 66 87 / 10 40 30 10
JBR 70 90 67 88 / 30 30 10 10
TUP 65 91 71 90 / 10 30 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 12, 3:14 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT SUN AUG 12 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH MONDAY AND MONDAY NIGHT. THERE WILL BE AN ENHANCED RISK FOR
DAMAGING WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.
JLH
Dust Devil, Weakley
- When
- August 12, 1:20 PM CST to 1:23 PM CST
- Where
- Weakley County, 2 mi SE of Dresden to 2.1 mi SE of Dresden
- Reported by
- Trained Spotter
- Coordinates
- 36.279, -88.695
A dust devil began in a bean field and moved northwest to southeast. It tore apart a fiberglass well housing. The dust devil picked up a metal burn barrel and spread the contents several hundred feet into the air. Part of a roof was also torn off. Some of the debris damaged a brand new car.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2012$1.4 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, August 12, 20125 injured · $48,000 · 2.5 in hail · 9 events
- Flash Flood in Massachusetts, August 12, 2012$98,000 · 1 event
- Lightning Strike in North Carolina, August 12, 2012$75,000 · 1 event
- Wildfire in California, August 12 to 19, 20124 injured · 1 event
- Damaging Wind in Arizona, August 12, 2012$45,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Arkansas, August 12, 2012$25,000 · 2.5 in hail · 3 events
- Flash Flood in New Mexico, August 12, 2012$20,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 12, 20121.75 in hail · 9 events
- Damaging Winds in New Hampshire, August 12, 201252 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 12, 20122 events
- Damaging Winds in Oklahoma, August 12 to 14, 2012$500 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410308.